Alert archive / South Dakota / Tornado Warnings in 2008
Tornado Warning 23, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Jul 23, 2008, 5:56 PM MDT for Dewey County, South Dakota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2008, 5:56 PM MDT (23:56 UTC)
- Expired
- Jul 23, 2008, 6:30 PM MDT
- In force
- 34 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
County Dewey County, SD
The radar
The Rapid City radar (KUDX), 178 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 23, 5:51 PM MDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 11.9 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 126 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 1692 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KABR 232356 TORABR SDC041-240030- /O.NEW.KABR.TO.W.0023.080723T2356Z-080724T0030Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 556 PM MDT WED JUL 23 2008 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * TORNADO WARNING FOR... CENTRAL DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA... * UNTIL 630 PM MDT * AT 555 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR GREEN GRASS...OR 11 MILES NORTH OF EAGLE BUTTE...MOVING SOUTHEAST AT 27 MPH. * THE TORNADO WILL BE NEAR... PARADE AROUND 615 PM MDT... THIS WARNING INCLUDES HIGHWAY 212 BETWEEN MILE MARKERS 160 AND 170. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT THURSDAY MORNING FOR NORTH CENTRAL SOUTH DAKOTA. LAT...LON 4512 10082 4493 10104 4516 10137 4527 10127 TIME...MOT...LOC 2356Z 300DEG 23KT 4515 10122 $$ CONNELLY
1 follow-up statement
000 WWUS53 KABR 240030 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 730 PM CDT WED JUL 23 2008 SDC041-240041- /O.EXP.KABR.TO.W.0023.000000T0000Z-080724T0030Z/ DEWEY SD- 631 PM MDT WED JUL 23 2008 ...THE TORNADO WARNING FOR CENTRAL DEWEY COUNTY HAS EXPIRED... AT 629 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA. THEREFORE...THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 4512 10082 4493 10104 4516 10137 4527 10127 TIME...MOT...LOC 2356Z 300DEG 23KT 4515 10122 $$ CONNELLY
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jul 23, 2:37 PM MDT, 3 hours 19 minutes earlier.
Area forecast discussion, Jul 23, 2:37 PM MDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 337 PM CDT WED JUL 23 2008 .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT THUNDERSTORMS BEGINNING TO DEVELOP OVER THE BLACK HILLS THIS AFTERNOON WITH CU DEVELOPMENT FARTHER NORTH ACROSS THE WESTERN DAKOTAS ALONG A DRY LINE. DEWPOINTS NEAR 70 NOTED ACROSS THE WESTERN COUNTIES THIS AFTERNOON WITH LOW 50S DEWPOINTS WEST OF THE DRY LINE. EXPECTING ADDITIONAL DEVELOPMENT ACROSS WESTERN AND EVENTUALLY INTO CENTRAL SOUTH DAKOTA LATER THIS AFTERNOON AND INTO THE EVENING HOURS. CLOUD COVER ACROSS THE EAST HAS KEPT INSTABILITY AT BAY AND WILL AWAIT LLJ DEVELOPMENT OVERNIGHT FOR ANY POSSIBLE THUNDERSTORM ACTIVITY. LAPS DATA SHOWING 2000-2500 J/KG CAPE ACROSS WESTERN CORSON AND WESTERN DEWEY COUNTIES WITH NO CAP. CAPES DROP OFF SIGNIFICANTLY EAST OF THE MISSOURI WHERE CLOUD COVER WAS PRESENT ALL DAY. HIGH PWATS FROM 1.50 TO NEARLY 2 INCHES THIS EVENING INDICATES POTENTIAL FOR HEAVY RAIN WITH ANY THUNDERSTORMS THAT DEVELOP. BEST INSTABILITY THIS EVENING LIES ALONG THE MISSOURI RIVER VALLEY...WITH ELEVATED INSTABILITY DEVELOPING LATER TONIGHT ACROSS THE EAST AS LLJ STRENGTHENS. ALL IN ALL...A RATHER DIFFICULT CONVECTIVE FORECAST THIS EVENING/OVERNIGHT THANKS IN PART TO THE CLOUD COVER TODAY. DID BACK OFF FROM THE LIKELY POPS ACROSS THE EAST AND WENT WITH GENERALLY 40 TO 50 PERCENT CHANCES. COULD SEE ADDITIONAL THUNDERSTORM ACTIVITY TOMORROW AFTERNOON AS THE ACTUAL FRONTAL BOUNDARY MOVES THROUGH THE AREA. BY THURSDAY AFTERNOON CAPE VALUES APPROACH 2000-2500 J/KG ACROSS THE EASTERN CWA. DECENT SHEAR VALUES ALSO RESIDE ACROSS THE EASTERN COUNTIES. BUMPED UP POPS SLIGHTLY OUT OF THE SLIGHT CHANCE CATEGORY. FRONTAL BOUNDARY LOOKS TO EXIT THE AREA TO THE SOUTHEAST BY THURSDAY EVENING BUT WILL MAINTAIN SLIGHT CHANCE POPS NEAR THE FRONT INTO THURSDAY EVENING. TEMPS WILL STAY ON THE WARM SIDE TOMORROW AS 850 MB TEMPS INCREASE SLIGHTLY. WITH MORE SUNSHINE EXPECTED...WILL SEE HIGHS APPROACHING 90 DEGREES IN SOME AREAS THURSDAY AFTERNOON. .LONG TERM...FRIDAY THROUGH WEDNESDAY TRENDS IN UPPER LEVEL FLOW DURING THIS PERIOD CAN BE DEFINED AS GENERALIZED RIDGING IN THE WEST WITH UPPER TROUGH IN THE EAST...MARKED BY SEVERAL SHORTWAVES TRAVERSING THIS FLOW. WITH LITTLE FAITH IN GUIDANCE ABILITY TO HANDLE SUBTLE FEATURES WITH THIS TYPE PATTERN...HAVE FOCUSED ELIMINATING PRECIPITATION DURING SEVERAL PERIODS AND IN CERTAIN AREAS...HOWEVER AM HAVING DIFFICULT TIME NOT ADDING SLIGHT CHANCE/CHANCE ACROSS MUCH OF THE REGION OVER THE LENGTH OF THE PERIOD. HAVE ALSO MADE MINOR ADJUSTMENTS TO TEMPERATURE TRENDS OVER MAV/MEX GUIDANCE FOR WESTERN COUNTIES AS RECENT WET TREND WILL SKEW FORECAST MAX GUIDANCE BASED OFF A DRIER CLIMATOLOGY. && .AVIATION... RATHER COMPLEX AVIATION FORECAST FOR THE NEXT 24 HOURS WITH SHOWERS SCATTERED ACROSS THE CWA...AND MAINLY VFR ISOLD MVFR CIGS/VISBY. THESE CONDITIONS ARE EXPECTED TO PERSIST DURING THE AFTERNOON HOURS WITH AN ISOLD CB AS WELL. CB ACTIVITY IS EXPECTED TO BECOME MORE WIDESPREAD DURING THE MID TO LATE AFTERNOON ACROSS WESTERN SD AND BEGIN MOVING EAST...EFFECTING KPIR/KMBG...BUT WILL LIKELY SEE A DECREASE IN ACTIVITY AS THIS LINE MOVES TOWARD THE ATY/KABR TERMINALS LATE THIS EVENING. SYSTEM WILL EVOLVE INTO A POSSIBLE HEAVY RAIN PRODUCER WITH BRIEF MVFR/IFR CIGS/VISBY POSSIBLE AS IT MOVES THROUGH KABR/KATY AND POINTS EAST. AS ALWAYS DURING THE SUMMER CONVECTIVE SEASON...AREAS THAT SEE HEAVY RAINFALL TODAY COULD EXPERIENCE FOG DEVELOPMENT OVERNIGHT. WE WILL ALSO SEE A SECOND FRONTAL FEATURE MOVE INTO THE REGION THURSDAY...AND WITH PLENTY OF MOISTURE AROUND...MORE THUNDERSTORM DEVELOPMENT FOR MUCH OF THE AFTERNOON. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...TMT LONG TERM...CONNELLY AVIATION...CONNELLY WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 23, 3:14 PM MDT, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 414 PM CDT WED JUL 23 2008 SDZ003>005-009-010-015>017-033>037-045-048-051-242115- CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK- STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 414 PM CDT WED JUL 23 2008 /314 PM MDT WED JUL 23 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS WESTERN AND CENTRAL SOUTH DAKOTA INTO THE EVENING HOURS. SOME STORMS MAY PRODUCE LARGE HAIL AND HEAVY RAIN ACROSS CENTRAL SOUTH DAKOTA THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY AFTERNOON...SOME OF WHICH MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING ACROSS PORTIONS OF CENTRAL SOUTH DAKOTA. MNZ039-046-SDZ006>008-011-018>023-242115- TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL- 414 PM CDT WED JUL 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT THUNDERSTORMS ARE POSSIBLE OVERNIGHT ACROSS EASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. A FEW STORMS COULD BE SEVERE WITH LARGE HAIL AND HEAVY RAIN POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY AFTERNOON...SOME OF WHICH MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. TMT
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 4:47 PM MDT | Severe Thunderstorm Warning | ABR | Dewey | 58 min |
| Jul 23, 5:21 PM MDT | Tornado Warning | ABR | Dewey | 24 min |
| Jul 23, 5:45 PM MDT | Severe Thunderstorm Warning | ABR | Dewey | 60 min |
| Jul 23, 5:55 PM MDT | Flash Flood Warning | ABR | Dewey | 2 hr |
Nearby
Tornado Warnings in South Dakota, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.